Alert archive / North Carolina / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 296, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 24, 2012, 1:34 PM EDT for Alleghany County, Ashe County, Wilkes County, North Carolina. It was in force for 56 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 24, 2012, 1:34 PM EDT (17:34 UTC)
- Expired
- Jul 24, 2012, 2:30 PM EDT
- In force
- 56 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
Counties Alleghany County, NC, Ashe County, NC, Wilkes County, NC
The radar
The Roanoke radar (KFCX), 116 km from the middle of the area, began a volume at 17:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 24, 1:45 PM EDT | TSTM WND DMG | 2 Ese Ashland, NC | SEVERAL TREES AND POWERLINES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 24, 1:08 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 5.6 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1441 J/kg
- Mixed-layer CIN
- -106 J/kg
- Mixed-layer LCL
- 1104 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 205 m²/s²
- 0-3 km storm-relative helicity
- 197 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.7
The text
As transmitted, in the capitals the NWS used until 2016.
106
WUUS51 KRNK 241734
SVRRNK
NCC005-009-193-241830-
/O.NEW.KRNK.SV.W.0296.120724T1734Z-120724T1830Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
134 PM EDT TUE JUL 24 2012
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ALLEGHANY COUNTY IN NORTHWEST NORTH CAROLINA
ASHE COUNTY IN NORTHWEST NORTH CAROLINA
NORTHERN WILKES COUNTY IN NORTHWEST NORTH CAROLINA
* UNTIL 230 PM EDT.
* AT 130 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR SHATLEY SPRINGS...OR NEAR
ASHLAND...AND MOVING SOUTHEAST AT 25 MPH.
* LOCATIONS IMPACTED INCLUDE...
SHATLEY SPRINGS...
CLIFTON...
WEST JEFFERSON...
MOUNT JEFFERSON...
OTHELLO...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.
THIS STORM IS PRODUCING A HIGH VOLUME OF CONTINUOUS CLOUD TO GROUND
LIGHTNING. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF
NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
TUESDAY EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN
VIRGINIA AND SOUTHEAST WEST VIRGINIA.
&&
LAT...LON 3647 8170 3651 8171 3659 8167 3656 8090
3650 8093 3645 8097 3641 8095 3638 8098
3637 8100 3625 8104 3623 8147 3631 8160
3635 8164 3640 8175
TIME...MOT...LOC 1733Z 305DEG 20KT 3647 8161
$$3 follow-up statements
284
WWUS51 KRNK 241759
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
159 PM EDT TUE JUL 24 2012
NCC005-009-193-241830-
/O.CON.KRNK.SV.W.0296.000000T0000Z-120724T1830Z/
ALLEGHANY NC-ASHE NC-WILKES NC-
159 PM EDT TUE JUL 24 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM EDT
FOR ALLEGHANY...ASHE AND NORTHERN WILKES COUNTIES...
AT 155 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS.
THIS STORM WAS LOCATED NEAR WEST JEFFERSON...OR NEAR
JEFFERSON...MOVING SOUTHEAST AT 35 MPH. ADDITIONAL STRONG STORMS
WERE ALSO DEVELOPING ALONG THE TENNESSEE...NORTH CAROLINA BORDER.
THESE STORMS MAY ALSO BECOME SEVERE AS THEY MOVE SOUTHEAST INTO
ASHE COUNTY NORTH CAROLINA.
LOCATIONS IMPACTED INCLUDE...
WEST JEFFERSON...
MOUNT JEFFERSON...
OTHELLO...
GLENDALE SPRINGS...
WILBAR...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO THE DAMAGING WIND THREAT...CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH SOME OF THESE STORMS. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
TUESDAY EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN
VIRGINIA AND SOUTHEAST WEST VIRGINIA. STORMS WHICH DEVELOP THROUGH
THE AFTERNOON AND EVENING WILL HAVE THE POTENTIAL TO BECOME SEVERE.
&&
LAT...LON 3647 8170 3651 8171 3659 8167 3656 8090
3650 8093 3645 8097 3641 8095 3638 8098
3637 8100 3625 8104 3623 8147 3631 8160
3635 8164 3640 8175
TIME...MOT...LOC 1755Z 305DEG 20KT 3640 8149
$$332
WWUS51 KRNK 241820
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
220 PM EDT TUE JUL 24 2012
NCC005-009-193-241830-
/O.CON.KRNK.SV.W.0296.000000T0000Z-120724T1830Z/
ALLEGHANY NC-ASHE NC-WILKES NC-
220 PM EDT TUE JUL 24 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM EDT
FOR SOUTHWESTERN ALLEGHANY...ASHE AND NORTHWESTERN WILKES COUNTIES...
AT 210 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM NEAR SHATLEY
SPRINGS. THIS STORM WAS...MOVING SOUTHEAST AT 30 MPH.
LOCATIONS IMPACTED INCLUDE...
CLIFTON...
ASHLAND...
WEST JEFFERSON...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
ALTHOUGH DAMAGING WINDS ARE POSSIBLE WITH THIS STORM...ANOTHER
HAZARD THAT SHOULD BE MONITORED CLOSELY IS THE HEAVY RAIN.
TORRENTIAL RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND LOW
LYING AREAS. IF YOU ENCOUNTER WATER FLOWING OVER A ROAD...TURN
AROUND DONT DROWN!
&&
LAT...LON 3647 8170 3652 8171 3655 8169 3658 8167
3659 8166 3640 8111 3630 8125 3623 8147
3631 8160 3635 8164 3640 8175
TIME...MOT...LOC 1815Z 305DEG 20KT 3642 8158
$$295
WWUS51 KRNK 241834
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
234 PM EDT TUE JUL 24 2012
NCC005-009-193-241841-
/O.EXP.KRNK.SV.W.0296.000000T0000Z-120724T1830Z/
ALLEGHANY NC-ASHE NC-WILKES NC-
234 PM EDT TUE JUL 24 2012
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN ALLEGHANY...ASHE
AND NORTHWESTERN WILKES COUNTIES EXPIRED AT 230 PM EDT...
THUNDERSTORMS CONTINUE OVER THE AREA WITH THE PRIMARY THREAT BEING
FREQUENT CLOUD TO GROUND LIGHTING...AND TORRENTIAL DOWNPOURS. THE
THREAT FROM DAMAGING WIND HAS DIMINISHED...ALTHOUGH IF THESE STORMS
RE-STRENGTHEN...ADDITIONAL WARNINGS MAY BE REQUIRED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
TUESDAY EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN
VIRGINIA AND SOUTHEAST WEST VIRGINIA. STORMS WILL CONTINUE TO
DEVELOP THROUGHOUT THE REGION THIS AFTERNOON. DUE TO THE FAST
MOVEMENT OF THESE STORMS...THERE IS A HIGHER POTENTIAL FOR THEM
BECOMING SEVERE.
LAT...LON 3647 8170 3652 8171 3655 8169 3658 8167
3659 8166 3640 8111 3630 8125 3623 8147
3631 8160 3635 8164 3640 8175
TIME...MOT...LOC 1820Z 305DEG 20KT 3640 8155
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 1:26 PM EDT, 8 minutes earlier.
Area forecast discussion, Jul 24, 1:26 PM EDT, 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 126 PM EDT TUE JUL 24 2012 .SYNOPSIS... HIGH PRESSURE ALOFT WILL GRADUALLY SHIFT FROM THE CENTRAL U.S. INTO THE SOUTHEAST U.S. THROUGH THE END OF THE WEEK. NORTHWEST FLOW WILL REMAIN FIRMLY ENTRENCHED ON THE NORTH SIDE OF THE HIGH FROM THE UPPER MIDWEST INTO THE MID-ATLANTIC REGION. A SERIES OF DISTURBANCES WILL TRACK ACROSS THE REGION IN THIS NORTHWEST FLOW...IMPINGING ON A WARM TO HOT AND HUMID AIR MASS AND CONTINUE THE DAILY THREAT FOR SHOWERS AND THUNDERSTORMS. && .NEAR TERM /THROUGH TONIGHT/... AS OF 109 PM EDT... SEVERE THUNDERSTORM WATCH 510 IN EFFECT UNTIL 8 PM FOR ENTIRE CWA. UPDATED ISC GRIDS AND FORECAST FOR WATCH. AS OF 1209 PM EDT TUESDAY... WILL BE DOING A SPECIAL SOUNDING THIS AFTERNOON. MODIFIED POPS FOR LATEST MODEL TRENDS. AS OF 1021 AM EDT TUESDAY... SPC HAS ADVERTISED...IN SWODY1...THE SLIGHT RISK FOR SEVERE THUNDERSTORMS FOR THE ENTIRE CWA THIS AFTERNOON INTO TONIGHT. THE MAIN THREATS ARE FOR DAMAGING WINDS...HAIL AND HEAVY DOWNPOURS. DAMAGING WINDS MAY BE EXPECTED WITH THESE STORMS GIVEN THE STRONG INSTABILITY IN CONJUNCTION WITH STEEP LOW-LEVEL LAPSE RATES. WILL MAINTAIN THE HIGHEST POPS AND ENHANCED WORDING IN THE WEST. RAISED POPS IN THE NORTHWEST FOR CONVECTION AS SEEN ON KFCX 88D LOOP. THIS MORNING WRF-ARW-RNK AND WRF-NMM-SPC DEVELOPED NUMEROUS SHOWERS AND THUNDERSTORMS IN THE WEST BY 18Z THEN MOVING THE CONVECTION SOUTHEAST INTO THE PIEDMONT. ANOTHER THUNDERSTORM COMPLEX DROPS QUICKLY SOUTH ACROSS WESTERN PORTIONS OF CWA FROM 23Z-03Z THIS EVENING INTO TONIGHT. RAISED HIGH TEMPERATURES WITH WARM START THIS MORNING AND LIMITED CLOUD COVER IN THE EAST. WILL MAKE ADDITIONAL CHANGES AS DAY PROGRESSES. AS OF 450 AM EDT TUESDAY... MAIN CONCERN AGAIN THIS PERIOD WILL THE THREAT FOR THUNDERSTORMS THIS AFTERNOON AND TONIGHT. AN IMPRESSIVE LATE JULY DISTURBANCE WILL TRACK IN NORTHWEST FLOW ALOFT FROM THE OHIO VALLEY TOWARD THE MID-ATLANTIC REGION TODAY. THIS SYSTEM WILL REACH THE WV/VA REGION DURING PEAK HEATING. MODELS IN GOOD AGREEMENT OF A THUNDERSTORM COMPLEX...POTENTIALLY AN MCS...DEVELOPING ACROSS OH/WV DURING THE MORNING...TRANSLATING S-SSW THROUGH THE AFTERNOON/EARLY EVENING HOURS. THE UPPER FLOW IS SLIGHTLY MORE AMPLIFIED TODAY THAN IT WAS MONDAY...HINTING AT A BETTER BACK BUILDING POTENTIAL FOR THE THUNDERSTORM ACTIVITY. CONSEQUENTLY...THE FOCUS BULLSEYE FOR CONVECTION TODAY APPEARS TO BE ALONG AND WEST OF THE I-77 CORRIDOR...WITH THE BRISTOL-ABINGDON AREA APPEARING TO BE IN THE CENTER OF ANY POTENTIAL MCS. DRIER AIR BEGINS TO ADVECT SW INTO THE NORTHERN PART OF THE CWA TOWARD EVENING. WITH THIS THINKING IN MIND...HAVE ADVERTISED LIKELY TO CATEGORICAL POPS GENERALLY FROM BLF-MKJ...W AND SW...WITH CHC POPS TO THE EAST. THE LOWEST POPS ARE ACROSS THE PIEDMONT REGION. SPC HAS A SLIGHT RISK ADVERTISED FOR THE ENTIRE CWA...BUT AGAIN THINKING IS THAT THE MAIN THREAT FOR SVR WILL BE ACROSS OUR FAR S WV...SW WV...AND NW NC COUNTIES. IF THE MCS BECOMES MORE ORGANIZED THAN CURRENTLY EXPECTED...WE COULD BE DEALING WITH ANOTHER DERECHO AND A MORE WIDESPREAD DAMAGING WIND EVENT FOR AREAS EAST OF THE ALLEGHANYS AS WELL. AS SUCH...SPC IS HINTING AT A POTENTIAL MODERATE RISK IF THIS BECOMES EVIDENT LATER IN THE DAY. THE HAIL THREAT SHOULD BE MOSTLY CONFINED TO AREAS WEST OF I-77 GIVEN CURRENT THINKING. CONSIDERING ALL OF THESE FACTORS...HAVE CONFINED MENTION OF SVR IN THE GRIDS/ZONES TO THE AREAS MOSTLY WEST OF I-77 FOR THIS AFTERNOON/EVENING. NOT VERY CONFIDENT ABOUT MAX TEMPS TODAY...WITH PERSISTENCE NOT PARTICULARLY HELPFUL. WIDESPREAD AFTERNOON CONVECTION MON PUT A LID ON HEATING ACROSS MUCH OF THE CWA. ABUNDANT CLOUD COVER ACROSS ALL BUT THE PIEDMONT AND CONVECTIVE POTENTIAL SHOULD ALSO LIMIT HEATING TODAY AS WELL...BUT THE PIEDMONT AREAS SHOULD SEE CONSIDERABLY MORE SUN AND THUS A GOOD 5 DEGREES WARMER THAN ON MON. HAVE STAYED ON THE COLD SIDE OF MAV/MET MOS...BUT A GOOD 5 DEGREES WARMER THAN MON. ANOTHER CONCERN TODAY WILL BE WIND. A SIGNIFICANT LATE JULY LOW- LEVEL WESTERLY JET IS EVIDENT. IN FACT...THE HIGHER ELEVATIONS ALREADY SEEING 10KT OR BETTER WINDS EVEN AT THIS HOUR. A SURE SIGN OF A WINDY DAY. 850MB WINDS ARE 25-30KTS OR BETTER MUCH OF THE DAY...AND WITH HEATING...THESE WINDS WILL MIX DOWN TO THE GROUND. THIS ALSO AROUSES EVEN MORE CONCERN FOR DAMAGING WINDS WITH THUNDERSTORMS. OVERNIGHT AND INTO EARLY WED...MODELS IN GOOD AGREEMENT AGAIN THAT LEFT OVER MCS CONVECTION WILL EVOLVE INTO A WARM ADVECTION CONVECTIVE REGIME...WITH SHRA/TSRA ACTIVITY SPREADING BACK TO THE NE TOWARD THE NEW RIVER VALLEY/BCB/ROA TOWARD MORNING. THUS...HAVE LEFT LOW CHC POPS IN FOR THESE AREAS OVERNIGHT...WITH AGAIN THE MAIN FOCUS OF THIS ACTIVITY ALSO REMAINING WEST OF I-77 THROUGH THE NEAR TERM. ALTHOUGH UNUSUAL FOR SUCH TO OCCUR...THIS PATTERN CERTAINLY APPEARS POSSIBLE GIVEN THE MOIST...UNSTABLE AIR REMAINING IN PLACE ACROSS THE REGION AND CONTINUED UNSTABLE NW FLOW ALOFT. CLOUDS AND HIGH DEWPOINTS WILL AGAIN LIMIT COOLING TONIGHT...WITH MOST AREAS AOA 70F ONCE AGAIN. SLIGHTLY COOLER/DRIER AIR WILL FILTER INTO THE FAR NORTHERN PARTS OF THE CWA...SO A FEW MORE 60S CAN BE EXPECTED FROM LWB-LYH...NORTHWARD. && .SHORT TERM /WEDNESDAY THROUGH FRIDAY/... AS OF 430 AM EDT TUESDAY... WEAK COLD FRONT WILL SETTLE ACROSS THE EXTREME SW PORTION OF THE CWA THEN MOVE BACK NORTH OF THE REGION INTO WEDNESDAY NIGHT. THE EXTRA CLOUDS ALONG THE BOUNDARY WILL CREATE A DIFFERENTIAL HEATING BOUNDARY WHICH SHOULD BE THE CATALYST FOR SHOWERS AND STORMS MAINLY ACROSS THE SW ON WEDNESDAY. THE BLOWTORCH OPENS UP ON THURSDAY WITH H85 TEMPS IN THE LOW +20S AND A DOWNSLOPING WARMING WIND...HAVE FORECASTED 100F FOR ROA AND DAN. LIKE THE END OF JUNE...SEEMS AS IF THE 2M TEMPS FROM THE MODELS PER HPC HAVE BEEN RUNNING A LITTLE COOL...THUS WENT A DEGREE OR TWO ABOVE GUIDANCE FOR MAX T. RECORD FOR JUL 26 AT ROA IS 101F FROM 1930 AND AT DAN IS 99F FROM 1987. DRY AND WARM ALOFT SUCH THAT STORMS SHOULD REMAIN ISOLATED TO SCATTERED WITH THE BEST CHANCE ALONG THE SOUTHERN BLUE RIDGE. DEEP MIXING WITH WINDS GUSTING TO 20 MPH AT TIMES OFF THE RIDGES SHOULD ALLOW THE DEWPOINT AT ROA TO MIX BELOW GUIDANCE...SUCH THAT HEAT ADVISORY CRITERIA MAY NOT BE MET. HOWEVER...A SLIGHT SOUTHERLY COMPONENT ACROSS THE PIEDMONT AND SOUTHSIDE MAY KEEP DEWPOINTS THERE CLOSE TO 70F ALL DAY...WHICH WOULD PUT APPARENT TEMPS INTO HEAT ADVISORY CRITERIA. WILL KEEP HWO MENTION. STORMS MAY DEVELOP WELL OUT AHEAD OF A COLD FRONT MOVING THROUGH THE OHIO VALLEY ON FRIDAY BUT THE MODEL QPF FIELDS DO HINT THAT MUCH OF THIS CONVECTION WILL CRUMBLE UPON CROSSING THE MOUNTAINS. IN ADDITION...MODELS MAY ALSO BE INDICATING THAT IT IS TOO WARM ALOFT/CAPPED THAT FAR EAST OF THE COLD FRONT FOR A LINE OF CONVECTION TO SURVIVE INTO THE ROANOKE VALLEY OR PIEDMONT. DEPENDING UPON THE TIMING OF THE STORMS AND CLOUDS...FRIDAY MAY BE NOT TOO MUCH COOLER THAN THURSDAY...ALTHOUGH H85 TEMPS ARE A COUPLE DEGREES COLDER ON FRIDAY. && .LONG TERM /FRIDAY NIGHT THROUGH MONDAY/... AS OF 1110 AM EDT TUESDAY... AMPLIFIED HIGH LATITUDE PATTERN REMAINS THIS PERIOD WITH OUR AREA SEEING A TROUGH DIGGING ACROSS THE MID ATLANTIC PUSHING A FRONT THROUGH INTO THE CAROLINAS BY SAT NIGHT. THE QUESTION REMAINS WHETHER THIS FRONT WILL MAKE IT THIS FAR SOUTH GIVEN THE SUMMER PATTERN. MODELS SHOW ENOUGH AGREEMENT THAT LEAST THE NRN HALF OF THE FORECAST AREA WILL SEE LOWER DEWPOINTS/HUMIDITY ARRIVING THE 2ND HALF OF THE WEEKEND...BUT HEIGHTS START BUILDING AGAIN BY NEXT WEEK. WILL KEEP THE TEMPS WARM BUT SEASONAL AFTER FRONTAL PASSAGE SAT NIGHT. THE COLD FRONT SHOULD HAVE ENOUGH FORCING FOR SCATTERED CONVECTION BUT THE FLOW SHOWS POTENTIAL FOR LEE SIDE DRYING. THE OVERALL FORECAST WILL KEEP POPS AT A MINIMUM SUN-MON WITH ISOLATED MTN CONVECTION THEN ANOTHER SHORTWAVE LOOKS TO MOVE INTO THE AREA BY TUESDAY BUT WILL STILL KEEP POPS IN THE SLIGHT CHANCE AREA. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... AS OF 1220 AM EDT TUESDAY... THUNDERSTORMS AND WINDS WILL HINDER AVIATION OPERATIONS THIS AFTERNOON INTO TONIGHT. AMPLIFYING UPPER FLOW WITH CENTRAL TO MS VALLEY UPPER RIDGE AND DEEPENING NE U.S. UPPER TROUGH WILL ALLOW FLOW TO VEER TO MORE NW ACROSS THE REGION THIS TAF VALID PERIOD. SHORTWAVE WILL TRACK SOUTHWARD ACROSS THE REGION THIS AFTERNOON INTO THIS EVENING. THIS UPPER DISTURBANCE WILL ENHANCE THUNDERSTORM DEVELOPMENT. THE BEST POTENTIAL FOR DAMAGING WIND GUSTS REMAINS ACROSS THE WEST...ESPECIALLY WEST OF I-77. BEST CHANCE OF A THUNDERSTORM AT A TAF SITE WILL OCCUR AT BLF. BUT...ALL TAF SITE HAVE THE POTENTIAL FOR THUNDERSTORMS THIS AFTERNOON INTO TONIGHT. OTHER CONCERN TODAY WILL BE GUSTY WEST WINDS AS STRONG WESTERLY LOW-LEVEL JET...FOR LATE JULY...ASSOCIATED WITH UPPER DISTURBANCE...TRACKS ACROSS THE AREA AND MIXES DOWN TO THE SFC. WINDS ARE GUSTING AT THE HIGHER ELEVATIONS. AS USUAL...ROA WILL BE THE MOST IMPACTED WITH THESE WINDS...WITH AFTERNOON AND EVENING WINDS SUSTAINED OF 15KTS WITH GUSTS OF 25-30KTS NOT OUT OF THE QUESTION. ELSEWHERE...EXPECT MOSTLY 10-12KTS WITH GUSTS OF 17-20KTS. GUSTY WINDS ARE POSSIBLE NEAR ANY THUNDERSTORM. WINDS WILL DIMINISH CONSIDERABLY AFTER 00Z...BUT REMAIN WNW THROUGH TAF VALID PERIOD. WARM ADVECTION PATTERN SETS UP FROM SW TO NE OVERNIGHT WITH RETURN FLOW AND MOISTURE. CONSEQUENTLY...HAVE ADVERTISED BKN MID LAYER CLOUDS AND CARRIED VCSH MUCH OF THE NIGHT WEST OF LWB-ROA-DAN. OUTSIDE TSRA AREAS THROUGH TAF VALID PERIOD...VFR SHOULD BE THE RULE WITH CIGS AOA 050 AND VSBYS AOA 7SM. LONG TERM AVIATION OUTLOOK FROM EARLIER DISCUSSION... NW FLOW ALOFT LOOKS TO PERSIST THROUGH WEDNESDAY...RESULTING IN ADDED BOUTS OF SHRA/TSRA DURING THE PERIOD. UPPER RIDGE BUILDING IN MAY TEND TO HOLD TSRA TO THE NORTH ON THURSDAY BEFORE ANOTHER WEAK COLD FRONT DRIFTS IN FROM THE NORTH LATER FRIDAY INTO SATURDAY. THIS BOUNDARY WILL AGAIN BRING BETTER CHANCES FOR SHRA/TSRA AND PERIODIC SUB-VFR CONDITIONS BY WEEKS END. OTHERWISE EXPECTING VFR CONDITIONS OUTSIDE OF ANY PERIODS OF THUNDERSTORMS...AND CONTINUED LATE NIGHT FOG WEDNESDAY THROUGH SATURDAY. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...RAB NEAR TERM...KK/RAB SHORT TERM...KM LONG TERM...WP AVIATION...KK/RAB
Hazardous weather outlook, Jul 24, 1:21 PM EDT, 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 121 PM EDT TUE JUL 24 2012 NCZ003-004-020-VAZ011-013-014-016>020-022>024-032-WVZ044-045-251730- SURRY-STOKES-YADKIN-GILES-PULASKI-MONTGOMERY-CARROLL-FLOYD-CRAIG- ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-MONROE- GREENBRIER- 121 PM EDT TUE JUL 24 2012 ...SEVERE THUNDERSTORM WATCH 510 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT. A FEW OF THESE STORMS COULD BECOME SEVERE AND PRODUCE DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY THROUGH THE PERIOD. THE BEST CHANCE FOR THUNDERSTORMS WILL BE WEDNESDAY AND FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ001-002-018-019-VAZ007-009-010-012-015-WVZ042-043-251730- ASHE-ALLEGHANY NC-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-WYTHE-GRAYSON- MERCER-SUMMERS- 121 PM EDT TUE JUL 24 2012 ...SEVERE THUNDERSTORM WATCH 510 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. SEVERE THUNDERSTORMS EXPECTED THIS AFTERNOON AND EARLY EVENING. SCATTERED THUNDERSTORMS EXPECTED TO CONTINUE OVERNIGHT...AFTER MIDNIGHT. DAMAGING WIND AND FREQUENT CLOUD-TO-GROUND LIGHTNING WILL BE POSSIBLE WITH THESE THUNDERSTORMS. HAIL WILL ALSO BE POSSIBLE WITH THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY THROUGH THE PERIOD. THE BEST CHANCE FOR THUNDERSTORMS WILL BE WEDNESDAY AND FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ005-006-VAZ033>035-043>047-058-059-251730- ROCKINGHAM-CASWELL-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA- CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 121 PM EDT TUE JUL 24 2012 ...SEVERE THUNDERSTORM WATCH 510 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT. A FEW OF THESE STORMS COULD BECOME SEVERE AND PRODUCE DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY THROUGH THE PERIOD. THE BEST CHANCE FOR THUNDERSTORMS WILL BE WEDNESDAY AND FRIDAY. HEAT INDICES THURSDAY AFTERNOON ARE EXPECTED TO REACH 100 TO 105 ACROSS THIS REGION...WITH AREAS FROM MARTINSVILLE TO APPOMATTOX POTENTIALLY SEEING HEAT INDICES OF 105 TO 109. A HEAT ADVISORY MAY BE NEEDED FOR THIS AREA LATER IN THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jul 24, 9:48 AM EDT, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
948 AM EDT TUE JUL 24 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM TSTM WND DMG 3 SW CHATHAM 36.78N 79.44W
07/23/2012 PITTSYLVANIA VA EMERGENCY MNGR
TREE DOWN ON A POWER LINE ALONG IRISH ROAD
&&
PWSpecial weather statement, Jul 24, 1:12 PM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
112 PM EDT TUE JUL 24 2012
NCZ001>003-018-019-VAZ015-016-241800-
ALLEGHANY NC-ASHE NC-CARROLL VA-GRAYSON VA-SURRY NC-WATAUGA NC-
WILKES NC-
112 PM EDT TUE JUL 24 2012
...STRONG THUNDERSTORMS WILL AFFECT ALLEGHANY...ASHE...CARROLL...
GRAYSON...SURRY...WATAUGA AND WILKES COUNTIES...
AT 100 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM FRIES
VIRGINIA...OR NEAR GALAX CITY...TO 8 MILES NORTH OF MOUNTAIN
CITY...OR NEAR MOUNT ROGERS...MOVING SOUTHEAST AT 40 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. IN
ADDITION...EXPECT A 30 MINUTE PERIOD OF VERY HEAVY RAIN WHICH WILL
CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS. ANOTHER HAZARD TO EXPECT WILL BE FREQUENT CLOUD TO
GROUND LIGHTNING. FOR YOUR SAFETY...DO NOT STAY IN THE OPEN OR SEEK
SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES.
THESE STORMS WILL BE NEAR THE VIRGINIA...NORTH CAROLINA BORDER
AROUND 130 PM...THEN MOVE INTO THE MOUNTAINS OF NORTHWEST NORTH
CAROLINA...AND ACROSS THE BLUE RIDGE PARKWAY INTO THE NORTHWEST
PIEDMONT OF NORTH CAROLINA AFTER 200 PM.
LAT...LON 3643 8172 3646 8172 3647 8170 3654 8171
3658 8169 3664 8160 3665 8155 3668 8153
3678 8096 3652 8054 3616 8151 3633 8172
3640 8175The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 1:12 PM EDT | Special Weather Statement | RNK | Alleghany, Ashe | 48 min |
| Jul 24, 1:50 PM EDT | Flash Flood Watch | RNK | Alleghany, Ashe, Watauga | 3 hr |
| Jul 24, 2:45 PM EDT | Special Weather Statement | RNK | Watauga | 45 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.